Alert archive / New Hampshire / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Gray, ME

August 5, 2003Belknap County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 5, 2003, 5:43 PM EDT for Belknap County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2003, 5:43 PM EDT (21:43 UTC)
Expired
Aug 5, 2003, 8:45 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Belknap County, NH

The radar

The Portland,ME radar (KGYX), 106 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 052144
FFWGYX
NHC001-060045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
543 PM EDT TUE AUG 5 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELKNAP COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF GILMANTON...GILFORD AND MEREDITH

* UNTIL 845 PM EDT

* AT 539 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED MORE 
  SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE COUNTY 
  FROM THE SOUTH.  DOPPLER RADAR INDICATES THAT 2 INCHES OF RAIN HAS 
  ALREADY FALLEN IN CENTRAL PORTIONS OF COUNTY IN THE HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAY MAINE.

LAT...LON 4349 7164 4333 7130 4355 7126 4370 7151
1 follow-up statement
000 
WGUS71 KGYX 060007
FFSGYX
NHC001-060030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
804 PM EDT TUE AUG 5 2003

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

      BELKNAP COUNTY IN CENTRAL NEW HAMPSHIRE

UNTIL 845 PM HAS BEEN CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL HAS 
DIMINISHED ACROSS THE WARNED AREA...AND THE FLOOD THREAT HAS 
LESSENED.  WHILE SCATTERED SHOWERS WILL CONTINUE ACROSS BELKNAP 
COUNTY TONIGHT...THE THREAT OF OF SERIOUS FLOODING IS ENDING. 
THUS...THE FLASH FLOOD WARNING IS BEING CANCELLED.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
FORWARD YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN GRAY MAINE.

$$

HAYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:15 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 5, 1:15 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
115 PM EDT TUE AUG 5 2003

ALL YOU HAVE TO REALLY LOOK AT IS THE FCST DEWPS INTO EARLY NEXT
WEEK TO GET A HANDLE ON THE WX REGIME WERE CURRENTLY RUTTED IN.
CRNT DEWPS IN THE LOWER 70S S L O W L Y DRY INTO THE UPPER 60S
FOR THE REST OF THE WEEK. (AKIN TO EXTREMELY MUGGY TO VERY MUGGY?).

THE LOW LEVEL MOISTURE CONTINUES TO PUMP IN THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.  OUR BIG BREAK COMES APROX TUE/WED NEXT
WEEK PER MRF...WHEN AN UPPER QUASI-ZONAL FLOW BRIEFLY DEVELOPS
AND DEWPS DROP THE LOWER 60S.  (WILL SEEM LIKE THE SAHARA BY THEN).
RESPITE IS BRIEF AS SWLY FLOW BEGINS TO RE-ESTABLISH ITSELF
THEREAFTER.

BOTTOM LINE IS MORE OF THE SAME OLD STUFF.  HUMID MUGGY CONDS
WTH SCT SHWR ACTVTY THAT IS NEARLY IMPOSSIBLE TO TIME.  ONLY
SURE BET IS OVERNIGHT FOG ESPLY ALONG THE COAST.

.GYX...
ME...NONE.
NH...NONE.
Hazardous weather outlook, Aug 5, 5:55 AM EDT, 11 hours 48 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-051600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
555 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 5:10 PM EDT, 33 minutes before
NHZ009-052200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
510 PM EDT TUE AUG 5 2003

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH BELKNAP
COUNTY THROUGH 600 PM. HEAVY RAIN WILL CAUSE SMALL STREAMS TO RISE
AND WATER TO POND ON ROADWAYS. THE HEAVIEST RAIN HAS FALLEN FROM
GILMANTON...TO GILFORD...TO MEREDITH. MOTORISTS...ESPECIALLY IN
THESE LOCATIONS...SHOULD USE EXTRA CAUTION DURING THIS EVENING
COMMUTE. DO NOT ATTEMPT TO CROSS FLOODED STREETS...AND SLOW DOWN ON
WET ROADS.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR
FURTHER INFORMATION AND POSSIBLE WARNINGS.

APFFEL

Nearby

Flash Flood Warnings in New Hampshire, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.